Louisiana, 2001

Tornado in Louisiana, December 13, 2001

December 13, 2001 · NWS LIX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 13, 2:55 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 13, 2:55 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
255 PM CST THU DEC 13 2001

BOUNDARY FROM MORNING CONVECTION OVER PORTIONS OF SE LA/CSTL MS HAS REMAINED
NEARLY STATIONARY INTO THE AFTN HOURS AND THUS KEPT THE MEX TEMPS
DOWN A FEW DEGS. HOWEVER WITH THE APPROACH OF THE NEXT STRONGER S/W TROF
AND ASSOCIATED COLD FRONT A SQUALL LINE WILL ACCOMPANY ITS PRGRESS
ACROSS THE LOWER MS VALLEY. HOWEVER SCATTERED SHOWERS LIKELY TO PRECEDE
THE FRONT DUE TO RAIN-COOLED BOUNDARY OVER SE LA/CSTL MS. INCREASING
LOW LEVEL JET AHEAD OF THE FRONT AND JET MAX TO THE NE OF THE REGION
MAY STILL HELP TO PROVIDE THE DYNAMICS FOR A FEW SEVERE STORMS
TONIGHT. LOCALLY HEAVY RAINS ARE POSSIBLE WITH THE STRONGER STORMS.
PRECIP SHOULD END TOWARDS DAYBREAK AS S/W TROF ACCELERATES OUT TO
THE NE. DRY WEATHER EXPECTED FRI AND SAT TO BE FOLLOWED BY ANOTHER
ROUND OF PRECIP ASSOCIATED WITH THE NEXT STRONG S/W TROF DIGGING
TOWARDS THE SRN ROCKIES BY SAT AND THEN TURNING EWD ACROSS TEXAS
SUN. BERST CHANCES FOR PRECIP WITH THE WEEKEND SYSTEM WILL BE SAT
NIGHT INTO SUN NIGHT.

THUS CHANGEABLE WEATHER STILL SEEMS TO BE THE RULE FOR THE NEXT WEEK
BUT NO REAL THREAT OF COLD WEATHER MOVING SOUTH IN THE LOWER MS
VALLEY.  SYNOPTIC PATTERN IS STILL VERY PROGRESSIVE FROM THE PACIFIC
ACROSS THE U.S.  PRELIM NUMBERS FOLLOW.

MCB 52/62/42/66 9001    BTR 53/62/45/70 9001
MSY 57/64/50/69 8101    GPT 57/64/48/67 8202

.NEW...SMALL CRAFT ADZY...COASTAL WATERS KPQL-ATCHAFALAYA RVR AND
       LAKE PONTCHARTRAIN/MAUREPAS.
LA...NONE.
MS...NONE.

05

In the hours before

Special weather statement, Dec 13, 5:31 PM CST, 2 hours 59 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
531 PM CST THU DEC 13 2001

.SYNOPSIS...A COLD FRONT EXTENDING FROM NORTHEAST LOUISIANA TO
SOUTHWEST LOUISIANA WILL MOVE EAST ACROSS SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI LATE TONIGHT.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE
COLD FRONT TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE AND
PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH...HEAVY RAINFALL AND
SMALL HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. RAINFALL AMOUNTS OF
1 TO 2 INCHES WILL BE POSSIBLE.

.ACTIONS...
ACTIVATION OF WEATHER EMERGENCY OPERATIONS MAY BE NECESSARY TONIGHT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, Dec 13, 8:14 PM CST, 16 minutes before
LAZ034>037-046>048-MSZ068>071-140230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
814 PM CST THU DEC 13 2001

THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI HAS BEEN CANCELLED. ALTHOUGH
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE
EVENING HOURS...THE THREAT OF SEVERE WEATHER HAS DIMINISHED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Terrebonne

When
December 13, 8:30 PM CST to 8:40 PM CST
Where
Terrebonne County, Houma
Rating
F1
Path length
0.2 mi
Path width
25 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
29.600, -90.717

A tornado touched down in an industrial area on the east side of Houma and damaged seven buildings, including severe damage to three of the buildings.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyThe tornado archive for Louisiana, 2001Warnings in Louisiana, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276257.